Heat, Polk
- When
- July 17, 3:30 PM CST
- Where
- Polk forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.467, -92.283
A very unstable airmass was in place over Iowa during the afternoon of the 17th, though it was also quite capped. The 700 mb temperature was in the 14 to 15 C.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa during the afternoon of the 17th, though it was also quite capped. The 700 mb temperature was in the 14 to 15 C. range, making it difficult for thunderstorm activity to initiate. Plenty of moisture was available with CAPE values in the 6000 to 8000 J/kg range based on the surface, and near 5000 J/kg in the mixed layer. Lifted indices fell to near -14 C. by the late afternoon as well. With the exception of the surface, the lower levels were fairly dry. The LCL was in excess of 2100 meters by late afternoon. There was plenty of potential for hail with -10 to -30 C layer CAPE in excess of 1000 J/kg, though the freezing level was in excess of 15,500 feet. Low level lapse rates were in the 8 to 9 C. range in the zero to 3 km layer. The shear environment was fairly favorable by late afternoon with 30 to 40 kts of effective shear. A cold front moved southeast across the state during the afternoon. Ahead of it, a hot and very moist airmass was in place. Afternoon highs were in the mid 90s to around 100 with dew points in the mid to upper 70s. Thunderstorms were not able to fire until the late afternoon hours and only over the far eastern part of the CWA. Once the storms did form, the mode of severe weather was hail. Hail of golf ball, upwards of 3 inch diameter fell in Black Hawk County at Waterloo. The hail path began near the airport and then tracked southeast through downtown Waterloo, causing extensive damage. Tama, Wapello, and Davis Counties were also hit with large hail. Hail of nearly baseball size pelted the countryside south of Bloomfield. One brief tornado touched down in Tama County near Tama. It touched down in an open area just west of town and caused little damage. During the afternoon hours, temperatures in Des Moines reached 100 degrees for the first time since August of 2003. An 83 year old woman was overcome by heat and found dead in her back yard around 1530 in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 1:57 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT MON JUL 17 2006 .DISCUSSION... FNT MOVG SWD ACRS CWA WITH BEST SVR THREAT SERN HALF. IT IS FIGHTING A MIGHTY CAP...WHICH IS WEAKER OVER THE SERN PTN OF THE FA INTO ERN IA. GREATEST THREAT LOOKS TO BE WND WITH HAIL SECONDARY. THE FNT WL PROVIDE RELIEF FM THE HEAT TMR AS A SFC RDG OVRSPRDS THE STATE. A LOOK OUT THE WINDOW HAS PRETTY ANEMIC LOOKING MID CLD DVLPMT. THE 4KM WRF FM LAST NGT/S RUN BLEW THE LN UP CID-CSQ. CONVECTION SINKS OUT OF THE FA TNGT WITH A MUCH BTR DAY TMR. STG WAA GETS UNDERWAY TMR NGT WITH A WEAK S/W XPCD TO RELEASE MIDLVL DVLPMT SOMEWHERE OVR NWRN IA...OR EVEN FARTHER TO THE N. DIFFICULT TO PIN IT DOWN...BUT MOST PROBABLY AFT MIDN ON THE EDGE OF THE CAP. ACTIVITY THEN XPCD TO SKIRT THE NRN/ERN COUNTIES OF IA WED INTO THE EVENING WITH HEAT BUILDING OVR MUCH OF THE FA AGN. S/W RDGG BUILDS TO OUR W WED NGT INTO THU WITH NEG PCPN AND TMPS BACK DOWN IN THE 80S WITH N/NELY SFC FLOW. BY FRI...THE GFS DRIVES A S/W OVR THE TOP OF THE BUILDING RDG FOR MORE CONVECTION. HAVE NOT BOUGHT ENTIRELY OFF ON THIS YET...WITH SML POPS FOR THE THREAT. PROBABLY THE BEST NEWS IS THAT TMPS ARE FORECAST INTO THE 80S BYD WED TRU THE WKEND. PCPN CHCS BYD FRI ARE NIL AT THE MOMENT WITH NW FLOW IN PLACE...WHICH IS SOMEWHAT UNPREDICTABLE IN AND OF ITSELF. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY S THROUGH 7PM MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT MON JUL 17 2006 IAZ004>007-015>017-023>025-033>035-044-045-181115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A WATERLOO...FORT DODGE...DENISON LINE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY NIGHT AND CONTINUE INTO WEDNESDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL THUNDERSTORM CHANCES WILL BE WITH US WEDNESDAY NIGHT. THERE IS THE POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WITH THIS ACTIVITY HAS NOT BEEN DETERMINED AT THIS TIME FOR THE STORMS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY NIGHT AND WEDNESDAY. IAZ026>028-036>039-046>050-057>060-070>073-081>083-092>094-181115- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A MASON CITY TO DENISON LINE...AND NORTHWEST OF A TAMA TO LAMONI LINE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER INTO THE EARLY EVENING AFTER 4 PM THROUGH 7 PM. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS WITH AN ISOLATED TORNADO POSSIBLE. HEAT INDICES WILL FALL BELOW 105 BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY MORNING MAINLY NORTH OF HIGHWAY 30. A FEW SEVERE STORMS ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100 TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 4 PM AND 7 PM. ACTIVATION IS ALSO POSSIBLE LATE TUESDAY NIGHT AND EARLY WEDNESDAY. IAZ061-062-074-075-084>086-095>097-181115- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A NEWTON TO LAMONI LINE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE GREATEST THREAT BETWEEN 6 PM AND 10 PM. GOLF BALL SIZED HAIL AND 70 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. HOT AND HUMID CONDITIONS WILL OCCUR AGAIN TODAY WITH HEAT INDICES OF 105 TO 115 DEGREES EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100 TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 6 PM AND 10 PM.
The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
13 hail, 1 heat, 1 tornado. Local standard time, as filed.
Tornado touched down briefly in an open area.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hail, Wapello | 2006-07-17 | 83 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516095, 5517702, 5517703, 5517704, 5517705, 5517706, 5517707, 5517708, 5517709, 5517710, 5517711, 5517712, 5516092, 5516093, 5516094.